Oregon, 2005

Winter Storm in Oregon, December 19 to 20, 2005

December 19 to 20, 2005 · NWS PDT · 2 events in 2 counties and zones

Freezing rain followed heavy snow across Jefferson and Deschutes Counties.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Freezing rain followed heavy snow across Jefferson and Deschutes Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 19, 2:16 PM PST, 44 minutes earlier.

Area forecast discussion, Dec 19, 2:16 PM PST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
216 PM PST MON DEC 19 2005

.SHORT TERM...UPPER LOW OUT AROUND 140 WEST AND IS CONTINUING TO
TRACK EAST AS THE NEXT WAVE OF PRECIPITATION SPREADS ACROSS CENTRAL
INTO NORTHEAST OREGON.  WARMER AIR HAS SPREAD OVER THE
OCHOCO-JOHN DAY HIGHLAND AND VALLEY WITH JUST RAIN WHILE FREEZING
RAIN CONTINUES OVER MOST OF THE REST OF THE REGION.  ANOTHER SURGE
OF WARM AIR WILL OVERSPREAD THE AREA TONIGHT...BUT MOST OF CENTRAL
OREGON AND THE LOWER ELEVATIONS OF NORTHEAST OREGON AND CENTRAL
WASHINGTON REMAIN AT OR BELOW FREEZING, SO MOST ZONES WILL CONTINUE
TO HAVE WARNINGS OR ADVISORIES THROUGH TONIGHT.  THE COLD AIR WILL
BE ERODED FROM SOUTH TO NORTH ACROSS THE FORECAST AREA ON TUESDAY
WITH THE YAKIMA AND KITTITAS VALLEYS STILL SEEING FREEZING
PRECIPITATION. A COLD FRONT TRIES TO COME THROUGH ON WEDNESDAY AND
WEDNESDAY NIGHT BUT MOST OF THE PRECIPITATION IS WRUNG OUT ON THE
CASCADES WITH ONLY CHANCES POPS OR LESS IN THE FORECAST AREA.
TEMPERATURES WILL CONTINUE TO WARM EACH DAY.  STRONG WINDS WILL
CONTINUE TONIGHT AND TUESDAY  IN THE GRANDE RONDE VALLEY. MML

.LONG TERM...THURSDAY THROUGH MONDAY...UNSETTLED WEATHER PATTERN
EXPECTED THURSDAY AND FRIDAY AS A SERIES OF SYSTEMS MOVE THROUGH THE
AREA.  SNOW LEVELS WILL BE HIGH AS A WARM SOUTHWEST FLOW ALOFT IS
OVER THE AREA.  A DRYING PATTERN MAY OCCUR SATURDAY THROUGH MONDAY
AS AN UPPER LEVEL RIDGE BUILDS INTO THE AREA...BUT MODELS ARE NOT IN
GREAT AGREEMENT WITH THIS AND WILL KEEP IN MAINLY SLIGHT CHANCE POPS
FOR NOW.  ABOVE NORMAL TEMPERATURES ARE EXPECTED DURING THE EXTENDED
PERIOD.  JW

.AVIATION...ANOTHER WARM FRONT PASSAGE WILL OCCUR TONIGHT RESULTING
IN CONTINUED FREEZING RAIN AT RDM...AND INCREASING FREEZING RAIN
AND/OR SLEET AT OTHER TAF SITES.  CEILINGS WILL GENERALLY STAY IFR
TO MVFR AT EACH TAF SITE...WITH VISIBILITIES OCCASIONALLY MVFR.
BEHIND THE WARM FRONT ON TUESDAY A MOIST SOUTHERLY FLOW WILL
CONTINUE TO BRING FREEZING PRECIPITATION AT TIMES.  THE FREEZING
RAIN IS EXPECTED TO CHANGE TO RAIN TOMORROW AT RDM...WITH FREEZING
RAIN POSSIBLY CHANGING TO RAIN AT PDT AND ALW TOMORROW AFTERNOON.  JW

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  23  30  29  37 /  70  50  20  20
ALW  22  32  31  37 /  70  50  20  20
PSC  23  32  30  39 /  70  50  20  20
YKM  23  32  29  38 /  70  50  20  20
HRI  24  32  29  37 /  70  50  20  20
ELN  22  33  26  37 /  70  50  20  20
RDM  28  39  33  44 /  70  30  30  20
LGD  30  36  32  40 /  60  50  20  20
5J0  32  40  33  41 /  50  40  30  20
DLS  29  33  32  42 /  70  60  20  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
 OR...WINTER WEATHER ADVISORY UNTIL 6 AM PST TUESDAY FOR ORZ049...
     ORZ050-ORZ502.
     ICE STORM WARNING UNTIL 6 AM PST TUESDAY FOR ORZ042-ORZ043 AND
     ORZ501AND ORZ504..
     FREEZING RAIN ADVISORY UNTIL 6 AM PST TUESDAY FOR ORZ044.
     WINTER STORM WARNING UNTIL 6 AM PST TUESDAY FOR ORZ041.

WA...WINTER STORM WARNING UNTIL 6 AM PST TUESDAY FOR WAZ501-502.
     WINTER STORM WARNING UNTIL 6 AM PST TUESDAY FOR WAZ024 AND
     WAZ026-027.
     WINTER WEATHER ADVISORY UNTIL 6 AM PST TUESDAY FOR WAZ028.
     FREEZING RAIN ADVISORY UNTIL 6 AM PST TUESDAY FOR WAZ029.

&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
93/86/86
Hazardous weather outlook, Dec 19, 4:55 AM PST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
455 AM PST MON DEC 19 2005

WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-201300-
EAST SLOPES OF THE CENTRAL CASCADES-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
455 AM PST MON DEC 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINTER MIX
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     CENTRAL CASCADES, EAST SLOPES OF THE SOUTHERN CASCADES,
     KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN OF
     WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON,
     NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA RIVER GORGE OF
     OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA
     BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE
     MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

A PACIFIC STORM WILL CONTINUE TO BRING A MIXTURE OF SNOW...SLEET AND
FREEZING RAIN ACROSS THE FORECAST AREA TODAY AND TONIGHT. NUMEROUS
WINTER WEATHER WARNINGS AND ADVISORIES ARE IN EFFECT TODAY SEE
AWIPS PRODUCT PDXWSWPDT...WMO WWUS46 FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINTER MIX TUESDAY
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     CENTRAL CASCADES, EAST SLOPES OF THE SOUTHERN CASCADES,
     KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN OF
     WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON,
     NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA RIVER GORGE OF
     OREGON, NORTH CENTRAL OREGON, LOWER COLUMBIA BASIN OF OREGON,
     GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE BLUE
     MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
     SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

LINGERING FREEZING RAIN AND SLEET WILL PERSIST ON TUESDAY. AFTER
THAT A WARMER SOUTHWEST FLOW ALOFT WILL BRING MUCH WARMER AIR WITH
UNSETTLED SHOWERY CONDITIONS TO THE REGION FOR THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

88

In the hours before

Local storm report, Dec 19, 1:26 PM PST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
126 PM PST MON DEC 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 AM     HEAVY SNOW       6 SW THE DALLES         45.54N 121.26W
12/19/2005  7.0 INCH         WASCO              OR   TRAINED SPOTTER

            TOTAL SNOW SINCE SUNDAY AFTERNOON.

0632 AM     SNOW             N HEPPNER               45.35N 119.55W
12/19/2005  1.0 INCH         MORROW             OR   TRAINED SPOTTER

            NOW FREEZING RAIN...22 DEGREES

0700 AM     FREEZING RAIN    1 SE PRINEVILLE         44.29N 120.83W
12/19/2005  0.00 INCH        CROOK              OR   TRAINED SPOTTER

            FREEZING RAIN SINCE 0400. 3 INCHES SNOW SUNDAY.

0715 AM     FREEZING RAIN    N CONDON                45.24N 120.19W
12/19/2005  0.00 INCH        GILLIAM            OR   TRAINED SPOTTER

            SINCE 5 AM. 2-3 INCHES SNOW SUNDAY.

0735 AM     FREEZING RAIN    N BOARDMAN              45.84N 119.70W
12/19/2005  0.00 INCH        MORROW             OR   TRAINED SPOTTER

            MIXED WITH SLEET

0800 AM     FREEZING RAIN    1 N PILOT ROCK          45.49N 118.82W
12/19/2005  0.00 INCH        UMATILLA           OR   TRAINED SPOTTER

            TEMPERATURE 23

0926 AM     SNOW             1 N SUNNYSIDE           46.32N 120.03W
12/19/2005  1.5 INCH         YAKIMA             WA   TRAINED SPOTTER

            SINCE 8 AM.

1256 PM     DENSE FOG        CONDON                  45.24N 120.18W
12/19/2005                   GILLIAM            OR   BROADCAST MEDIA

            FREEZING FOG WITH VISIBILITY LESS THAN 100 FEET.

&&

HULL

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Central Oregon

When
December 19, 3:00 PM PST to December 20, 1:30 AM PST
Where
Central Oregon forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Winter Storm, North Central Oregon

When
December 19, 3:00 PM PST to December 20, 1:30 AM PST
Where
North Central Oregon forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482852, 5482853.